Texas, 2023Excessive Heat and Heat in Texas, August 1 to 5, 2023
August 1 to 5, 2023 · NWS CRP · 25 events in 8 counties and zones
Upper level high pressure ridge maintained the summer heat wave into August over south Texas. Dangerous heat conditions occurred over the Coastal Bend and Victoria Crossroads from the 1st to the 5th with excessive heat conditions occurring over the inland Coastal Bend from the 3rd through the 5th.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level high pressure ridge maintained the summer heat wave into August over south Texas. Dangerous heat conditions occurred over the Coastal Bend and Victoria Crossroads from the 1st to the 5th with excessive heat conditions occurring over the inland Coastal Bend from the 3rd through the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 1, 11:44 AM CST, 16 minutes earlier.
Area forecast discussion, Aug 1, 11:44 AM CST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1244 PM CDT Tue Aug 1 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 124 PM CDT Tue Aug 1 2023
GOES image of total precipitable water shows a region of higher
moisture (PW values of 1.9-2 inches) over southeast Texas moving
into the Victoria Crossroads. This is associated with a weak mid
level vorticity maximum moving into this area at this time. CAMs
continue to show the possibility of isolated convection forming
this afternoon. Will keep slight chance PoPs for this afternoon
over the Victoria Crossroads.
Temperature and dewpoint trends are holding on schedule with the
current forecast. Will keep current Heat Advisory as is.
&&
.SHORT TERM...
(Today through Wednesday)
Issued at 249 AM CDT Tue Aug 1 2023
Key Messages:
- Heat Advisory in effect for most of the area today.
Expect temperatures a degree or two warmer inland today which has
once again prompted the issuance of a heat advisory, this time for
most of the area. We'll be borderline excessive heat criteria for
the southern Coastal Bend today, but will hold off on issuing it
as it looks to be fairly brief and isolated. Day shift will have
to watch for the potential for a short duration warning though. In
addition to the heat today, it bears mentioning that there is a
shortwave expected to move inland from the northern Gulf this
afternoon and it could tap into enough moisture - PWATS around 2
inches - to bring a few showers or storms to far northeaster
portions of the forecast area. Most of the convection will likely
stay north of us, but do have 20 PoPs for portions of Victoria
county, with 10s for the rest of the Crossroads. It doesn't look
too exciting, but it's something! For Wednesday, we will see a
better chance for showers and storms offshore as a wave moves
south of Texas, but enough moisture will be in place to
potentially bring a shower or two along the seabreeze. Haven't
included mentionable PoPs for this as most locations will remain
dry. Expect a similar story in the heat/humidity tomorrow and
likely see heat advisory for similar areas.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 249 AM CDT Tue Aug 1 2023
Key Messages:
- Dangerous heat conditions continue through early next week.
Upper level ridge centered over the ArkLaTex region on Thursday will
be retreating westward through the period. Generally hot and humid
conditions with dangerous heat indices can be expected across South
Texas as pockets of deeper Gulf moisture arrive. There is a daily
potential for widespread Heat Advisory conditions (HI 110-114), with
Excessive Heat Warning conditions expected across the Coastal Bend
(HI >115) through early next week. Other than the heat, inland rain
chances will be minimal through the period, but some isolated
showers will be possible Thursday afternoon along the sea breeze.
In terms of safety...if you are planning any outdoor activities,
make sure to drink plenty of water, wear light-colored and loose
clothing, sunscreen, and take frequent breaks from the heat. Know
the signs of heat exhaustion and heat stroke and check out this
website for additional safety tips: weather.gov/safety/heat.
&&
.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Tue Aug 1 2023
Scattered cumulus will continue over much of south Texas this
afternoon. Higher moisture in the VCT area could lead to the
development of isolated thunderstorms this afternoon. Any storm
would be capable of gusty winds. Mostly clear skies are expected
for most of tonight. Patchy fog/MVFR vsbys is expected over the
inland coastal plains (ALI/VCT) around 10Z Wednesday with IFR
vsbys possible until 12-13Z. VFR conditions will be prevalent by
14Z Wednesday for south Texas.
&&
.MARINE...
Issued at 249 AM CDT Tue Aug 1 2023
Generally weak to moderate onshore flow will persist with periods
of moderate onshore flow possible over the southern bays in the
afternoons and evenings. Isolated to possibly scattered showers
and thunderstorms could occur daily through early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 100 77 98 79 / 0 0 10 10
Victoria 102 76 100 78 / 20 0 10 0
Laredo 107 79 105 79 / 0 0 10 0
Alice 105 74 102 76 / 0 0 10 0
Rockport 94 79 94 81 / 0 0 10 20
Cotulla 107 78 106 78 / 0 0 10 0
Kingsville 104 77 100 78 / 0 0 10 10
Navy Corpus 96 83 96 83 / 0 0 10 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ229>234-240>247-
342>344-346-347.
GM...None.
&&
SHORT TERM...TMT/89
LONG TERM....ANM
AVIATION...TMT/89Hazardous weather outlook, Aug 1, 3:43 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
443 AM CDT Tue Aug 1 2023
TXZ229>234-239>247-342>347-442-443-447-020945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
443 AM CDT Tue Aug 1 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...Today and tonight.
A Heat Advisory is in effect for most of South Texas this afternoon,
with heat index values generally around 110-114 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat index values between 110-114 degrees are expected through early
next week across much of South Texas. Dangerous heat index values of
115 degrees or greater will be possible across portions of the
Coastal Bend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-020945-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
443 AM CDT Tue Aug 1 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated to scattered showers and thunderstorms will be possible
daily through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heat, Inland Nueces County
- When
- August 1, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 113 degrees.
Heat, Inland Kleberg County
- When
- August 1, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 113 degrees.
Heat, Coastal Nueces County
- When
- August 1, 12:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 113 degrees.
Heat, Victoria
- When
- August 1, 3:00 PM CST to 6:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 111 degrees.
Heat, Inland Calhoun County
- When
- August 1, 3:00 PM CST to 6:00 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 111 degrees.
Heat, Inland Nueces County
- When
- August 2, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, Coastal Nueces County
- When
- August 2, 3:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Kleberg County
- When
- August 2, 3:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Coastal Aransas County
- When
- August 2, 3:00 PM CST to 6:00 PM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- ASOS
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Calhoun County
- When
- August 2, 3:00 PM CST to 6:00 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Coastal Nueces County
- When
- August 3, 12:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Excessive Heat, Inland Nueces County
- When
- August 3, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 117 degrees.
Excessive Heat, Inland Kleberg County
- When
- August 3, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 119 degrees.
Excessive Heat, Jim Wells
- When
- August 3, 12:00 PM CST to 6:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 117 degrees.
Heat, Webb
- When
- August 3, 1:00 PM CST to 7:00 PM CST
- Where
- Webb forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees. A 71 year old man died from heat stroke in a home without air conditioning in Laredo.
Heat, Victoria
- When
- August 3, 3:00 PM CST to 6:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Excessive Heat, Inland Nueces County
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 117 degrees.
Excessive Heat, Jim Wells
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 117 degrees.
Excessive Heat, Inland Kleberg County
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 117 degrees.
Heat, Coastal Nueces County
- When
- August 4, 12:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 114 degrees.
Heat, Coastal Nueces County
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 112 degrees.
Heat, Inland Nueces County
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 113 degrees.
Heat, Victoria
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Heat index values ranged from 110 to 113 degrees.
Excessive Heat, Inland Kleberg County
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Heat index values ranged from 115 to 119 degrees.
Excessive Heat, Jim Wells
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Heat index values ranged from 114 to 117 degrees.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Webb | 2023-08-03 | 71 | Male | Permanent Home | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
- Wildfire in Colorado, August 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132779, 1132780, 1132781, 1132783, 1132784, 1132785, 1132786, 1132787, 1132789, 1132790, 1132792, 1132794, 1132795, 1132796, 1132806, 1132793, 1132797, 1132798, 1132799, 1132800, 1132801, 1132802, 1132803, 1132804, 1132805.